Virginia, 2003

High Wind in Virginia, January 23 to 24, 2003

January 23 to 24, 2003 · NWS RNK · 11 events in 11 counties and zones

High winds during the night of the 23rd through the early morning of the 24th downed trees and power lines across the Alleghany Highlands, parts of the foothills, the Southern Shenandoah, Roanoke, and New River valleys of Virginia. Law inforcement reported 6 tractor trailer trucks blown off of Interstate Route 77 near Fancy Gap in Carroll County, during the evening of the 23rd.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

High winds during the night of the 23rd through the early morning of the 24th downed trees and power lines across the Alleghany Highlands, parts of the foothills, the Southern Shenandoah, Roanoke, and New River valleys of Virginia. Law inforcement reported 6 tractor trailer trucks blown off of Interstate Route 77 near Fancy Gap in Carroll County, during the evening of the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 23, 8:00 PM EST, 0 minutes earlier.

Area forecast discussion, Jan 23, 8:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
800 PM EST THU JAN 23 2003

NO PLANS TO DROP GOING WARNINGS/ADVISORIES.

DOUBTS LINGER ON WHETHER HIGH WIND WARNING WILL BE
REALIZED...ESPECIALLY IN THE ROA-SRN SHD VLY...AS WAA ALOFT AFTER
MIDNIGHT FORMS AN INVERSION...KEEPING STRONGEST WINDS FROM REACHING
MOST SFC. HOWEVER...THE HIGHER MTNS IN THIS AREA COULD SEE SOME
PROBLEMS...SO WILL NOT DROP IT...AND WORD IN ZONES AT MAINLY HIGHER
ELEVATIONS.

SNOW SHOWERS DYING DOWN. WILL LEAVE FLURRIES IN FOR THE NRV AND MTN
EMPIRE GROUP...WITH SCTD SNOW SHOWERS...TAPERING TO FLURRIES IN THE
NRN NC MTNS AND SE WV GROUP...WITH LITTLE OR NO ACCUM.

TEMPS ARE AT OR COOLER THAN FORECAST...ESPECIALLY IN THE WEST. WILL
LOWER SOME TEMPS OVER SE WV AND MTN EMPIRE GROUP. WAA LATE MAY BRING
STEADY OR WARMING TEMPS IN THE BLF AREA.

REST OF FORECAST ON TRACK. WILL TONE DOWN WINDS IN A FEW SPOTS OUT
EAST...BUT WIND CHILL ADVY CRITERIA WILL STILL BE ATTAINED.

NO CHANGES PLANNED BEYOND TONIGHT.

.RNK...
NC...HIGH WIND WARNING FOR TONIGHT FOR ZONES NCZ001>002...NCZ018.

WIND CHILL WARNING FOR TONIGHT FOR ZONES NCZ001>002...NCZ018.

WIND CHILL ADVISORY FOR TONIGHT FOR ZONES NCZ003>006...NCZ019>020.

VA...HIGH WIND WARNING FOR TONIGHT FOR ZONES VAZ011>020...VAZ022>024.

WIND CHILL WARNING FOR TONIGHT FOR ZONES VAZ007...VAZ009>020.

WIND CHILL ADVISORY FOR TONIGHT FOR ZONES VAZ022>024...VAZ032>035...
VAZ043>047...VAZ058>059.

WV...WIND CHILL WARNING FOR TONIGHT FOR ZONES WVZ042>045.

WHP
Hazardous weather outlook, Jan 23, 3:29 PM EST, 4 hours 31 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 PM EST THU JAN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NORTHWEST WINDS ARE EXPECTED TO INCREASE TO BETWEEN 20 TO 40 MPH
OVERNIGHT...WITH GUSTS TO 60 MPH POSSIBLE ACROSS THE HIGHER
ELEVATIONS OF THE BLUE RIDGE. BITTERLY COLD WIND CHILLS ARE ALSO
ANTICIPATED THROUGH TONIGHT.  WIND CHILL WARNINGS ARE IN EFFECT FOR
AREAS WEST OF THE BLUE RIDGE WITH WIND CHILL ADVISORIES EAST OF THE
BLUE RIDGE. BLOWING AND DRIFTING OF SNOW WILL ALSO OCCUR AS THE
WINDS INCREASE OVERNIGHT. PLEASE REFER TO THE WBCNPWRNK PRODUCTS
ISSUED BY THIS OFFICE EARLIER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Bath

When
January 23, 8:00 PM EST to January 24, 3:30 AM EST
Where
Bath forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

High Wind, Botetourt

When
January 23, 8:00 PM EST to January 24, 3:30 AM EST
Where
Botetourt forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

High Wind, Carroll

When
January 23, 8:00 PM EST to January 24, 3:30 AM EST
Where
Carroll forecast zone
Measured
100 kt (115 mph) estimated sustained
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

High Wind, Craig

When
January 23, 8:00 PM EST to January 24, 3:30 AM EST
Where
Craig forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

High Wind, Floyd

When
January 23, 8:00 PM EST to January 24, 3:30 AM EST
Where
Floyd forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

High Wind, Grayson

When
January 23, 8:00 PM EST to January 24, 3:30 AM EST
Where
Grayson forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

High Wind, Montgomery

When
January 23, 8:00 PM EST to January 24, 3:30 AM EST
Where
Montgomery forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

High Wind, Pulaski

When
January 23, 8:00 PM EST to January 24, 3:30 AM EST
Where
Pulaski forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

High Wind, Roanoke

When
January 23, 8:00 PM EST to January 24, 3:30 AM EST
Where
Roanoke forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

High Wind, Wythe

When
January 23, 8:00 PM EST to January 24, 3:30 AM EST
Where
Wythe forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

High Wind, Patrick

When
January 23, 8:00 PM EST to January 24, 3:30 AM EST
Where
Patrick forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339242, 5339243, 5339244, 5339245, 5339246, 5339247, 5339248, 5339249, 5339250, 5339251, 5339252.